Dr Christy Huff wants people to hear warnings she was never given, writes
AS the Covid-19 pandemic forces us all to adjust to staying indoors, Christy Huff is literally at home with this way of life.
For the 43-year-old cardiologist and mum-of-one says the “living hell” she experienced over almost four years, withdrawing from anti-anxiety medication, meant she had to learn to stock up on food supplies and stay in her house as a coping mechanism.
Like the rest of us, she is coming to grips with a life upturned by the worldwide virus, but says: “As much as it hurts to be trapped in my home again, I know how to do that: I’m good at it.”
Texas-based Huff was only three weeks on Zanax, one of a group of drugs called benzodiazepines or ‘benzos’, when she rapidly developed a tolerance and physical dependence on the medication.
The drug was prescribed to her for anxiety and insomnia she experienced related to dry eye syndrome — a severe version of the inflammatory condition which left her feeling she was “nearly going blind”.
It is recommended that benzos be taken for only two to four weeks. “I was prescribed 0.5milligrammes three times a day to take as needed, while they tried to figure out how to treat my eyes.
"I didn’t want to take more than I needed, so I would break one in half and just take 0.25mg at night [the lowest dose possible], to sleep,” she tells Feelgood.
“I noticed problems right at the three-week mark. I started having really bad anxiety in the afternoon that I didn’t have before, and tremors.
Those were the first signs of interdose withdrawal, and as those symptoms built up, I started to take some during the day, to help relieve the anxiety it was creating.
That lead to a further cycle of anxiety, as she had no idea at that stage the medication was at the root of her problems. She sought even further specialist medical advice.
“It was terrifying, because I thought there was something really awful wrong with me. My doctors never suggested: ‘Oh, it’s the Xanax that could be causing this’.”
A game of Russian roulette
From research on benzo internet forums, she realised eight weeks down the road that, like others, she had quickly become chemically dependent on the drug and that she would need to taper off the Zanax.
She also realised that she belonged to a subset of patients, who she says “sustain neurological damage from these drugs and are very sensitive to dose reductions”.
“Why that occurs hasn’t been figured out yet; we need more research, but we liken it to a game of Russian roulette — you could be the one who sustains this damage from taking the drug and suffer protracted withdrawal symptoms.”
In the midst of it all, despite being a cardiologist who had graduated at the top of her class 18 years ago, she got little sympathy or understanding from other medics.
She had found theonline, a guide created by a British professor who offered protocols for safe symptom-based tapering off the drug, which included replacing with Valium, a benzo with a longer elimination ‘half-life’.
“I knew exactly what I needed, but trying to get the medical world to help — they pretty much looked at me as if I was from outer space,” she says. “I was treated like some sort of headcase, basically.”
Luckily, she finally found a psychiatrist who was willing to work with her over the next three-plus years as she adapted to themethod of tapering.
While medics, including Huff herself, were cautioned during their training about the risk of addiction with benzos and their potential for abuse, she says the majority of patients in online support groups for benzo withdrawal, report — like her — never having been warned about the possibility of physical dependence, severe withdrawal, and neurological injury.
She is now doing her best to change that scenario. As well as being a stay-at-home mum for her nine-year-old daughter Kathryn, she is a director of online educational forum the Benzodiazepine Information Coalition.
“I never wanted to stay on that drug,” she says. “During the years I was on the medication, there was never a time that I was not sick. People might look at that and say: ‘Why didn’t you come off faster?’
"But if I pushed it too fast, I would get suicidal and get symptoms so bad they weren’t compatible with life, so I had to balance between getting off as quick as I could, versus basically staying alive.
“For the last half of the taper, I would weigh pills on the scale and shave off little bits every day and I would reduce my rate and hold my dose depending on my symptoms — that’s how I managed it.”
‘It wears you down’
It took Huff three years and three months to taper. “I’ve been off them a year since March 15. It’s almost like I have awakened from the dead, because for almost four years I was unable to participate in my family life or society.
"I still get tired and have to pace myself, but it’s so much better.”
During that time she needed lots of help to manage childcare and her home, including at one stage her husband working part-time in his job.
“I hung in for my daughter,” she says. “She’s what kept me alive.
It’s not just that the symptoms from the taper process were so devastating, but also that they go on and on and psychologically it wears you down.
Then in the middle of her “gruelling” tapering, she was diagnosed with breast cancer, and while she didn’t need chemo or radiation, she did have surgery.
“Yes, there were times I really wanted to end it, and Kathryn was the only thing that kept me going. She’s why I’m still here.”
Right now she has no immediate plans to go back working as a cardiologist. “I spent so much time sick and isolated from my family, I’m just enjoying reconnecting with family and that’s my priority. But I’m also really active doing benzo advocacy work — that’s really where my heart lies.
"I feel like there are plenty of cardiologists in the world but not many physicians who understand how severe this benzo withdrawal syndrome can be.
“Because I was never truly informed of the risks, my health and life as I knew it have been destroyed.”
“When the world settles down from this current crisis, we are going keep spreading awareness.”